Annals of Functional Analysis

Conformal Nets and KK-Theory

Sebastiano Carpi, Roberto Conti, and Robin Hillier

Full-text: Open access


‎Given a completely rational conformal net $\mathcal{A}$ on $S^1$‎, ‎its fusion‎ ‎ring acts faithfully on the K-group $K_0(\mathfrak{K}_{\mathcal{A}})$ of a certain‎ ‎universal $C^*$-algebra $\mathfrak{K}_{\mathcal{A}}$ associated to $\mathcal{A}$‎, ‎as shown in a‎ ‎previous paper‎. ‎We prove here that this action can actually be‎ ‎identified with a Kasparov product‎, ‎thus paving the way for a‎ ‎fruitful interplay between conformal field theory and KK-theory‎.

Article information

Ann. Funct. Anal., Volume 4, Number 1 (2013), 11-17.

First available in Project Euclid: 12 May 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 81Txx: Quantum field theory; related classical field theories [See also 70Sxx]
Secondary: 46Lxx‎ ‎58B34‎ 19K35: Kasparov theory ($KK$-theory) [See also 58J22]

Operator algebra conformal field theory conformal net superselection sector fusion ring ‎K-theory Kasparov product


Carpi, Sebastiano; Conti, Roberto; Hillier, Robin. Conformal Nets and KK-Theory. Ann. Funct. Anal. 4 (2013), no. 1, 11--17. doi:10.15352/afa/1399899832.

Export citation


  • B. Blackadar, K-theory for operator algebras, 2nd edition, Mathematical Sciences Research Institute Publications 5, Cambridge University Press, Cambridge, 1998.
  • B. Blackadar, Operator algebras. Theory of $C^*$-algebras and von Neumann algebras, Encyclopaedia of Mathematical Sciences, 122, Operator Algebras and Non-commutative Geometry, III, Springer-Verlag, Berlin, 2006.
  • J. Brodzki, V. Mathai, J. Rosenberg and R. Szabo, D-branes, RR-fields and duality on noncommutative manifolds, Comm. Math. Phys. 277 (2008), 643–706.
  • S. Carpi, R. Conti, R. Hillier and M. Weiner, Representations of conformal nets, universal $C^*$-algebras and K-theory, Commun. Math. Phys. DOI: 10.1007/s00220-012-1561-5.
  • S. Carpi, R. Hillier, Y. Kawahigashi and R. Longo, Spectral triples and the super-Virasoro algebra, Comm. Math. Phys. 259 (2010), 1–27.
  • S. Carpi, Y. Kawahigashi and R. Longo, Structure and classification of superconformal nets, Ann. Henri Poincaré 9 (2008), 1069–1121.
  • R. Conti and G. Morsella, Asymptotic morphisms and superselection theory in the scaling limit, J. Noncommut. Geom. (to appear), arXiv: 1205.6380.
  • J. Cuntz, Generalized homomorphisms between $C^*$-algebras and KK-theory, Dynamics and processes, 31–45, LNM 1031, Springer, Berlin, 1983.
  • J. Cuntz, R. Meyer and J.M. Rosenberg, Topological and bivariant $K$K-theory, Oberwolfach Seminars, 36, Birkhäuser Verlag, Basel, 2007.
  • D.E. Evans and T. Gannon, Modular invariants and twisted K-theory, Commun. Number Theory Phys. 277 (2009), 209–296.
  • D.E. Evans and T. Gannon, Modular invariants and twisted K-theory II. Dynkin diagram symmetries, arXiv:1012.1634.
  • K. Fredenhagen, Generalizations of the theory of superselection sectors, The algebraic theory of superselection sectors. Introduction and recent results (Palermo, 1989), 379-–387, World Sci. Publ., River Edge, NJ, 1990.
  • M. Izumi, Inclusions of simple $C^*$-algebras, J. Reine Angew. Math. 547 (2002), 97–138.
  • K.K. Jensen and K. Thomsen. Elements of KK-theory, Birkhäuser, Boston, MA, 1991.
  • T. Kajiwara and Y. Watatani, Jones index theory by Hilbert $C^*$-bimodules and $K$-theory, Trans. Amer. Math. Soc. 352 (2000), 3429–3472.
  • Y. Kawahigashi and R. Longo, Classification of local conformal nets. Case $c<1$, Ann. of Math. 160 (2004), 493–522.
  • Y. Kawahigashi, R. Longo and M. Müger, Multi-interval subfactors and modularity of representations in conformal field theory, Comm. Math. Phys. 219 (2001), 631–669.
  • E.C. Lance. Hilbert $C^*$-modules. A toolkit for operator algebraists, London Mathematical Society Lecture Note Series, 210. Cambridge University Press, Cambridge, 1995.
  • R. Longo. Notes for a quantum index theorem. Comm. Math. Phys. 222 (2001), 45–96.
  • K.H. Rehren, Braid group statistics and their superselection rules, The algebraic theory of superselection sectors. Introduction and recent results (Palermo, 1989), 333–355, World Sci. Publ., River Edge, NJ, 1990.
  • Y. Watatani, Index for $C^*$-subalgebras. Mem. Amer. Math. Soc. 83, 1990.